Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HUGE drop - please help
Dec 13, 2008

Hello

Please help me out, I am going crazy! I am 26 years old man living in Brazil. I was diagnosed Dec '07 in routine tests, probably infected beggining 07 (tested negative on Jul 06).

My CD4 count drop was HUGE on the last 2 lab tests... please see below:

DATE - VL - LOG - CD4 - %

FEB08 - 15,774 - 4,198 - 565 - N/A

MAY08 - 60,465 - 4,782 - 533 - N/A

SEP08 - 35,431 - 4,549 - 396 - 15%

NOV08 - 75,354 - 4,877 - 388 - 11%

I will repeat testing on JAN09. So far I havent had any infections and feel well. I have never been on drugs, don't drink at all, sleep and eat well, have safe sex. So, I cant just realize why this HUGE CD4 drop.

Please help, I am so scared about my test results. What does such quick drop mean? Why can that hapen?

My doctor thinks this drop is rather unusual, and I should be considering starting meds soon if CD4 confirms on the next testing.

Do I have the same chances of success with meds as compared to other people. Does it mean I will probably have more issues in the future than average? What about the side effects?

Also, the doctor is considering start medication with AZT + Lamivudine + Efavirenz. Is this a good combination??? I am afraid about the side efects with AZT.

One last question: what is the status on the travel ban on USA? I work for an american company here and they are considering sending me to USA next year...

This all is very frustrating, haven't been able to sleep.

Please help! Thank you so much

Response from Dr. Young

hello and thank you for your post.

Your labs would seem to confirm a drop in your CD4 levels- indeed, your CD4 percentages of 15 and 11 would, to me, indicate that it is time to start treatment. Furthermore, while your CD4 absolute count is apparently somewhat higher than the current thresholds to start treatment, there is a general opinion that CD4 count drops greater than 100 cells per year (as yours are) is another indicator to start.

Sadly, whether to drink, use drugs or don't get enough rest doesn't really change the trajectory of your CD4 declines. This is primarily for the obvious reason that it's the virus that causes the drops.

Fortunately, you should have an excellent response to treatment-Here in the US, Combivir is now relegated to an alternative to the more commonly prescribed Truvada and Epzicom. Most patients that take Combivir-based treatments do very well- though some do experience headache and nausea. This isn't inevitable, but can happen. Efavirenz (Sustiva) is also similarly very well tolerated in most people- the medication causes a characteristic sense of feeling drunk and having vivid dreams- these effects usually fade away after the first week or two of treatment. The combination of Combivir+Efavirenz has long been a workhorse regimen. I'd definitely expect that you'd do well.

As for immigration status, the most recent statement from the US government is that the ban on visa applications for those with HIV should be reversed in the very near future. It's really just a matter of the new legislation getting through Congress.

I hope this helps. Please feel free to write me back here at TheBody.com's forums anytime.

BY



Previous
Newly diagnosed +ve
Next
Gene Therapy Disdain?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement